Information for those wanting to come off Prescribed Psychotropic Medication
Not everyone will have a problem in reducing and coming off minor tranquillisers, sleeping tablets and/or antidepressants. For those not so fortunate coming off these types of drugs can have quite severe withdrawal symptoms. There may be some difficult times during this process. It can be an emotional time. Support is essential to help get you through withdrawal and into recovery and the more information you have about the process the better able you will be in coping from day to day. Information for you, your family and friends is available on this website for you to download.
The information on this website gives you everything you need to know to successfully come off your medication. Our services via the helpline or at the Project offices can give you further support where you can talk through symptoms worries/anxieties with a drugs counsellor.
Call our telephone helpline, the number and our opening times can be found on the contact us page. We sometimes experience a high volume of calls. If you are unable to get through please keep trying. Regretfully we are not able to return calls.
With our telephone helpline you will receive support from one of our counsellors who all have a vast amount of experience in this field. We can help with issues that arise, ways of coping, providing reassurance and help you to understand the types of medication their effects and the withdrawal process. All communication with us is kept confidential.
- Deciding to come off benzodiazepines, Z drugs and/or antidepressants is the first step. The more information you have on withdrawal the better equipped you will be to understand and cope with your symptoms. Withdrawal from these medications can be bizarre and is not linear (i.e. it is not like a broken arm where you gradually get better with no setbacks) there will be times when you feel better then a new withdrawal symptom can present out of the blue which can be incapacitating, this may then lift for a while for there yet to be another setback. This can be very difficult to understand, withdrawal from these types of medication is understated and many people find it difficult to accept that taking a legally prescribed drug could result in such adverse reactions.
It is important to remember that all these withdrawal symptoms will pass in time. It is possible to come off any prescribed psychotropic medication however long you have been taking it. People who manage to withdraw can live life to the full again.
- The more knowledgeable you are about benzodiazepines, Z drugs and/or antidepressants and withdrawal, the better prepared you will be to cope with it.
- Minor Tranquillizers & Sleeping Tablets
- Withdrawing from Benzodiazepines
- Antidepressants TCAs, MAOIs, SSRIs & SNRIs
- Withdrawing from Antidepressants
During the Reduction Programme
- Get in touch your Doctor if there are severe withdrawal symptoms which cause concern.
- Get in touch with your Doctor if there are any new or unexplained withdrawal symptoms to rule out any possible underlying conditions.
- Accept help and rest if you need to.
- Make time to talk, communication is important. At other times space may be needed, friends and family may need you to explain to them how you are feeling so they can support you better.
- Try to maintain a healthy diet and exercise, this at times may be quite limited depending on severity of withdrawal symptoms again do what you can and try not to worry about want you cannot manage.
- Reduce too quickly.
- Reinstate the medication after you have come off your medication.
- Over do things - you may not have as much energy as you did so just do what you feel able to.